Effects of polydipsia–hyponatremia on seizures in patients with epilepsy

Authors

  • MITSUTOSHI OKAZAKI md ,

    Corresponding author
    1. Department of Psychiatry, National Center of Neurology and Psychiatry, Musashi Hospital, Tokyo,
      Mitsutoshi Okazaki, MD, Department of Psychiatry, National Center of Neurology and Psychiatry, Musashi Hospital, 4-1-1 Ogawahigashi-cho, Kodaira, Tokyo 187-8551, Japan. Email: okazakim@ncnp.go.jp
    Search for more papers by this author
  • MASUMI ITO md , phd,

    1. Tenshi Hospital, Sapporo, and
    Search for more papers by this author
  • MASAAKI KATO md , phd

    1. Department of Psychiatry, National Center of Neurology and Psychiatry, Musashi Hospital, Tokyo,
    2. Musashino Kokubunji Clinic, Tokyo, Japan
    Search for more papers by this author

Mitsutoshi Okazaki, MD, Department of Psychiatry, National Center of Neurology and Psychiatry, Musashi Hospital, 4-1-1 Ogawahigashi-cho, Kodaira, Tokyo 187-8551, Japan. Email: okazakim@ncnp.go.jp

Abstract

Abstract  Aggravation of seizures due to hyponatremia was investigated in five patients with epilepsy and polydipsia–hyponatremia. They experienced marked increases in the frequency of their complex partial seizures with a decrease in the serum sodium level to 118–127 mEq/L. In all cases, the serum sodium level returned to normal through restriction of fluids, and the clinical seizures improved. All patients had shown intellectual impairment and/or psychotic episodes, and all had been given antipsychotics. Hyponatremia caused by polydipsia appears to be a risk factor for aggravation of habitual seizures in patients with epilepsy.

Ancillary